Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 65, NWS Topeka, KS

September 14, 2016Marshall County, Kansas

NWS Topeka, KS issued this river flood warning at Sep 14, 2016, 5:47 AM CDT for Marshall County, Kansas. It took effect at Sep 14, 2016, 7:43 AM CDT. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Sep 14, 2016, 5:47 AM CDT (10:47 UTC)
In effect from
Sep 14, 2016, 7:43 AM CDT
Expired
Sep 15, 2016, 4:17 AM CDT
In force
21 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Marshall County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Vermillion River at Frankfort (FKFK1). The gauge peaked at 18.52 ft at Sep 14, 2016, 12:00 PM CDT.

actionminormoderate102009/1409/1509/16
Action stage
14 ft
Minor stage
19 ft
Moderate stage
27.5 ft
Major stage
40.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06885500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

917 
WGUS43 KTOP 141047
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
547 AM CDT WED SEP 14 2016

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Black Vermillion River at Frankfort affecting Marshall County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-141847-
/O.NEW.KTOP.FL.W.0065.160914T1243Z-160915T0917Z/
/FKFK1.1.ER.160914T1243Z.160914T1600Z.160914T2117Z.NO/
547 AM CDT WED SEP 14 2016

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Black Vermillion River at Frankfort.
* until late tonight.
* At  5:30 AM Wednesday the stage was 15.7 feet.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 20.4 feet by this afternoon.The river will fall below 
  flood stage by late this afternoon.
* Impact...At 19.0 feet...Minor flooding of lowland areas occurs along
  the river from Vermillion to the mouth of the Black Vermillion 
  River.

&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$
2 follow-up statements
459 
WGUS83 KTOP 141448
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
948 AM CDT WED SEP 14 2016

...The Flood Warning continues for the following streams in Kansas...

  Black Vermillion River at Frankfort affecting Marshall County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-142248-
/O.EXT.KTOP.FL.W.0065.000000T0000Z-160915T1234Z/
/FKFK1.1.ER.160914T1800Z.160915T0000Z.160915T0034Z.NO/
948 AM CDT WED SEP 14 2016

The Flood Warning continues for
  The Black Vermillion River at Frankfort.
* until Thursday morning.
* At  9:30 AM Wednesday the stage was 18.2 feet.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 19.3 feet by this evening.The river will fall below 
  flood stage by this evening.
* Impact...At 19.0 feet...Minor flooding of lowland areas occurs along
  the river from Vermillion to the mouth of the Black Vermillion 
  River.

&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$
103 
WGUS83 KTOP 142203
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT WED SEP 14 2016

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Black Vermillion River at Frankfort affecting Marshall County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-142233-
/O.CAN.KTOP.FL.W.0065.000000T0000Z-160915T1234Z/
/FKFK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
503 PM CDT WED SEP 14 2016

The Flood Warning is cancelled for
  The Black Vermillion River at Frankfort.
* At  4:30 PM Wednesday the stage was 18.1 feet.
* Flood stage is 19.0 feet.
* Forecast...The river crested below flood stage at 18.5 feet. The 
  river will fall to 12.4 feet by Thursday morning.
* Impact...At 19.0 feet...Minor flooding of lowland areas occurs along
  the river from Vermillion to the mouth of the Black Vermillion 
  River.

&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 14, 3:40 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 14, 3:40 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
340 AM CDT WED SEP 14 2016

.SHORT TERM...(Today and tonight)
Issued at 334 AM CDT Wed Sep 14 2016

08Z water vapor shows a closed upper low over the inter-mountain
west. Meanwhile southwest flow persists over the central plains with
what appears to be an axis of shear through northeast KS. At the
surface, the cold front has not made much progress even though winds
have a northerly component across the forecast area. Temps remain in
the mid 60s across east central KS with a northeasterly winds which
is a neutral advection of temperatures. At the same time profiler
data suggest the 850MB front remains further northwest near the NEB
state line. Elevated showers and storms have again developed along
this boundary.

Models prog the surface high pressure system has pushed about as far
south as it is going to, although pressures may rise a little more
across east central KS. So the expectation is for the frontal
boundary to kind of wash out over the forecast area as low level
return flow develops this evening in response to the upper closed
low moving into the northern Rockies. Once again the large scale
forcing appears to be unimpressive but there are some signs from the
models of weak PVA developing tonight as a lead shortwave lifts out
into the northern plains. A very moist airmass should still be in
place since the surface ridge really hasn't cleared any of the
moisture out. Additionally 850MB flow never really changes from a
southerly trajectory across southern KS. So the forecast has this
morning's convection falling apart later this morning as the low
level jet diminishes. Then precip chances should increase overnight
from west to east as some forcing moves into the plains. The higher
probs will be near the NEB state line closer to where models prog
the weak PVA.

Temps should largely be dependent on how much sunshine there is
since the cold air advection doesn't appear to be that strong.
Models suggest the low clouds are liekly to hold fast through much
of the day. Locations in southern parts of the CWA should be the
warmest since there has not been as much cooling there and have mid
to upper 70s forecast for highs. Cloud cover over north central KS
and temps starting out in the 50s should keep afternoon highs in the
upper 60s. Southerly surface winds overnight and dewpoints warming
into the 60s should result in mild temps for lows, and have mid 60s
going in the forecast.

.LONG TERM...(Thursday through Tuesday)
Issued at 334 AM CDT Wed Sep 14 2016

By Thursday morning, an upper level trough will be located over the
Wyoming/Montana boarder, with weak embedded shortwaves rounding this
trough axis and moving over northeast Kansas by early afternoon.
With this trough advancing east throughout the day, an associated
surface low is progged to deepen through the day and be situated
near the Dakotas by the afternoon.  A cold front will extend from
the Dakotas into northwestern Kansas Thursday afternoon and push
eastward through the afternoon and evening.  Thunderstorms are
expected to form along this boundary in the afternoon, and with
nearly 2000 J/kg of CAPE and favorable shear profiles, supercells
are possible.  The main uncertainty is when and if these storms make
it to northeast Kansas before weakening.  The aforementioned cold
front will make it to the area by Friday morning continuing the
chances for precipitation as it moves across the area Friday into
Saturday.  The whole period is not expected to be a washout, but
periods of convection are possible throughout this timeframe. With
PWATS approaching two inches on Thursday and  Friday, heavy rainfall
and localized flooding will be possible during this timeframe.

From here, models begin to diverge with the ECMWF advancing surface
high pressure in quickly after the passing front, and the GFS
keeping this feature more north of the area allowing for additional
scattered showers and thunderstorms through the weekend.  These
synoptic differences last through the period, keeping overall
confidence of precipitation chances past the weekend low.
Temperatures look to be fairly steady through the weekend, topping
out in the upper 70s and low 80s.  Lows will generally be in the
60s, with upper 50s seen Saturday night due to clearing skies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1148 PM CDT Tue Sep 13 2016

Appears a few more hours of VCTS are in order as lift over the
surface front slowly weakens. IFR to LIFR conditions should
dominate much of this forecast with some improvements occurring as
the surface ridge moves off.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Heller
AVIATION...65
Hazardous weather outlook, Sep 14, 3:41 AM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
341 AM CDT WED SEP 14 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-150845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
341 AM CDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS CONTINUE ACROSS NORTHEAST KANSAS AND FLOODING WILL
REMAIN THE MAIN HAZARD AS STORMS MOVE NORTHEAST THROUGH THE
MORNING. THUNDERSTORMS ARE ONCE AGAIN POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TO BE STRONG TO SEVERE ON
THURSDAY EVENING. THE MAIN HAZARDS WITH ANY STORM WILL BE STRONG
WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Sep 14, 2:12 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
212 AM CDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     FLASH FLOOD      HIAWATHA                39.85N 95.54W
09/14/2016                   BROWN              KS   LAW ENFORCEMENT

            SEVERAL RURAL ROADS CLOSED DUE TO HIGH WATER.

&&

WOLTERS
Local storm report, Sep 14, 2:29 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
229 AM CDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      3 N CENTRALIA           39.77N 96.13W
09/13/2016                   NEMAHA             KS   LAW ENFORCEMENT

            K187 HIGHWAY WAS BRIEFLY CLOSED DUE TO HIGH WATER.

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:00 PM CDTAreal Flood AdvisoryTOPMarshall, Nemaha3 hr
Sep 13, 7:10 PM CDTSpecial Weather StatementTOPDouglas35 min
Sep 13, 7:26 PM CDTSpecial Weather StatementTOPDouglas34 min
Sep 13, 11:09 PM CDTFlash Flood WarningTOPBrown, Nemaha4 hr
Sep 14, 2:16 AM CDTAreal Flood WarningTOPMarshall6 hr
Sep 14, 2:21 AM CDTAreal Flood WarningTOPJefferson12 hr
Sep 14, 2:36 AM CDTAreal Flood WarningTOPBrown, Jackson, Nemaha14 hr
Sep 14, 6:21 AM CDTAreal Flood WarningTOPJefferson5 hr
Sep 14, 12:42 PM CDTRiver Flood WarningTOPPottawatomie27 hr
Sep 14, 2:16 PM CDTAreal Flood WarningTOPJefferson5 hr
Sep 14, 4:27 PM CDTAreal Flood WarningTOPBrown, Jackson, Nemaha8 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.